×

zbMATH — the first resource for mathematics

The period-index problem in WC-groups. IV: A local transition theorem. (English. French summary) Zbl 1258.11094
This clearly written and instructive paper gives an excellent survey of the local period-index problem from the geometric perspective, i.e. that of [D. Lorenzini, Q. Liu and M. Raynaud, Invent. Math. 157, No. 3, 455–518 (2004; Zbl 1060.14037)] and [O. Gabber, Q. Liu and D. Lorenzini, “The index of an algebraic variety”, Invent. Math. 192, No. 3, 567–626 (2013) doi:10.1007/s00222-012-0418-z] (cf. §4 of the paper under review). The main contribution appears to be introduction of a certain period-index obstruction map in flat cohomology (§2), which is used to prove the following result. Let \(K\) be a field which is complete with respect to a discrete valuation. Let \(k\) denote the residue field of \(K\), which is assumed to be perfect. Let \(K^{\text{sep}}\) denote a separable closure of \(K\), and \(\mathfrak{g}_K\) the associated Galois group \(\text{Gal}(K^{\text{sep}}/K)\). In general, given \(M\) a \(\mathfrak{g}_K\)-module, and \(\eta\) a class in the Galois cohomology group \(H^1(K, M) = H^1(\mathfrak{g}_K, M)\), write \(P(\eta)\) to denote the period of \(\eta\), and \(I(\eta)\) to denote the index of \(\eta\) (as defined e.g. in [P. Clark, “The period-index problem for WC-groups. II: Abelian varieties”, preprint http://arxiv.org/abs/math/0406135]).
(a) Suppose that for some integer \(i \geq 1\) and some function \(c: {\mathbb{Z}}_{\geq 0} \longrightarrow {\mathbb{Z}}_{\geq 0},\) the following property holds: For all abelian varieties \(A/k\) and for all classes \(\eta \in H^1(k, A)\), \(I(\eta) \leq c(\dim A) P(\eta)^i\). Then, there exists a function \(C: {\mathbb{Z}}_{\geq 0} \longrightarrow {\mathbb{Z}}_{\geq 0}\) such that the following property holds: For all finite extensions \(L/K\), for all principally polarized abelian varieties \(A/L\), and for all classes \(\eta \in H^1(L, A)\), \(I(\eta) \leq C(\dim A) P(\eta)^{\dim A + i}\).
(b) Assume that \(k\) has characteristic 0. Suppose that for some integer \(i \geq 1\) and some function \(c: {\mathbb{Z}}_{\geq 0} \longrightarrow {\mathbb{Z}}_{\geq 0},\) the following property holds: For all finite extensions \(l/k\), for all nontrivial abelian varieties \(A/l\), and for all classes \(\eta \in H^1(l, A)\), \(I(\eta) \leq c(\dim A) P(\eta)^{\dim A + i -1}\). Then, there exists a function \(C: {\mathbb{Z}}_{\geq 0} \longrightarrow {\mathbb{Z}}_{\geq 0}\) such that the following property holds: For all finite extensions \(L/K\), for all principally polarized abelian varieties \(A/L\), and for all classes \(\eta \in H^1(L, A)\), \(I(\eta) \leq C(\dim A) P(\eta)^{\dim A + i}\).
For Part I of this series of papers see J. Number Theory 114, No. 1, 193–208 (2005; Zbl 1087.11036).

MSC:
11R34 Galois cohomology
11G05 Elliptic curves over global fields
12G05 Galois cohomology
PDF BibTeX XML Cite
Full Text: DOI Link EuDML arXiv
References:
[1] S. Bosch and X. Xarles, Component groups of Néron models via rigid uniformization. Math. Ann. 306 (1996), 459-486. · Zbl 0869.14020
[2] S. Bosch, W. Lütkebohmert and M. Raynaud, Néron models. Ergebnisse der Mathematik und ihrer Grenzgebiete 21, Springer-Verlag, 1990. · Zbl 0705.14001
[3] J.-P. Serre, Cohomologie Galoisienne. Lecture Notes in Mathematics 5, 5th revised edition, Springer-Verlag, 1994. · Zbl 0812.12002
[4] C. Chevalley, Démonstration d’une hypothèse de M. Artin. Abh. Math. Sem. Univ. Hamburg 11 (1936), 73-75. · Zbl 0011.14504
[5] J.-P. Serre, Corps Locaux. Hermann, Paris, 1962.
[6] P.L. Clark and S. Sharif, Period, index and potential Sha. Algebra and Number Theory 4 (2010), No. 2, 151-174. · Zbl 1200.11037
[7] P.L. Clark and X. Xarles, Local bounds for torsion points on abelian varieties. Canad. J. Math. 60 (2008), no. 3, 532-555. · Zbl 1204.11090
[8] A.J. de Jong, The period-index problem for the Brauer group of an algebraic surface. Duke Math. J. 123 (2004), no. 1, 71-94. · Zbl 1060.14025
[9] M.D. Fried and M. Jarden, Field arithmetic. Third edition. Revised by Jarden. Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas, 11. Springer-Verlag, Berlin, 2008.
[10] L. Gerritzen, Periode und Index eines prinzipal-homogenen Raumes über gewissen abelschen Varietäten. Manuscripta Math. 8 (1973), 131-142. · Zbl 0244.14015
[11] W.-D. Geyer and M. Jarden, Non-PAC fields whose Henselian closures are separably closed. Math. Research Letters 8 (2001), 509-519. · Zbl 0991.12004
[12] O. Gabber, Q. Liu and D. Lorenzini, Moving Lemmas and the Index of Algebraic Varieties. 2009 preprint.
[13] M.J. Greenberg, Rational points in Henselian discrete valuation rings. Publ. Math. IHES 31 (1967), 59-64.
[14] M.J. Greenberg, Lectures on forms in many variables. W. A. Benjamin, Inc., New York-Amsterdam 1969. · Zbl 0185.08304
[15] P. Gille and T. Szamuely, Central Simple Algebras and Galois Cohomology. Cambridge Studies in Advanced Mathematics 101, Cambridge University Press, 2006. · Zbl 1137.12001
[16] T. Harase, On the index-period problem for algebraic curves and abelian varieties. J. Fac. Sci. Univ. Tokyo Sect. IA Math. 20 (1973), 13-20. · Zbl 0258.14008
[17] D. Harbater, J. Hartmann and D. Krashen, Applications of patching to quadratic forms and central simple algebras. Invent. Math. 178 (2009), no. 2, 231-263. · Zbl 1259.12003
[18] S. Lang, On Quasi Algebraic Closure. Annals of Math. 55 (1952), 373-390. · Zbl 0046.26202
[19] S. Lang, Algebraic groups over finite fields. Amer. J. Math. 78 (1956), 555-563. · Zbl 0073.37901
[20] S. Lang and J. Tate, Principal homogeneous spaces over abelian varieties. Amer. J. Math. 80 (1958), 659-684. · Zbl 0097.36203
[21] Q. Liu, following O. Gabber, Separable index of smooth algebraic varieties, 2009 preprint.
[22] S. Lichtenbaum, The period-index problem for elliptic curves. Amer. J. Math. 90 (1968), 1209-1223. · Zbl 0187.18602
[23] S. Lichtenbaum, Duality theorems for curves over \(p\)-adic fields. Invent. Math. 7 (1969), 120-136. · Zbl 0186.26402
[24] M. Lieblich, Twisted sheaves and the period-index problem. Compos. Math. 144 (2008), no. 1, 1-31. · Zbl 1133.14018
[25] D. Lorenzini, Q. Liu and M. Raynaud, Néron models, Lie algebras, and reduction of curves of genus one. Invent. math. 157 (2004), 455-518. · Zbl 1060.14037
[26] A. S. Merkur’ev and A.A. Suslin, \(K\)-cohomology of Severi-Brauer varieties and the norm residue homomorphism. Izv. Akad. Nauk SSSR Ser. Mat. 46 (1982), no. 5, 1011-1046, 1135-1136. · Zbl 0525.18008
[27] J. Milne, Étale cohomology. Princeton Mathematical Series, 33. Princeton University Press, Princeton, N.J., 1980. · Zbl 0433.14012
[28] D. Mumford, Abelian varieties. Tata Institute of Fundamental Research Studies in Mathematics, No. 5. Bombay; Oxford University Press, London 1970. · Zbl 0223.14022
[29] C.H. O’Neil, The period-index obstruction for elliptic curves. J. Number Theory 95 (2002), 329-339. · Zbl 1033.11029
[30] B. Poonen and M. Stoll, The Cassels-Tate pairing on polarized abelian varieties. Ann. of. Math. (2) 150 (1999), 1109-1149. · Zbl 1024.11040
[31] D.J. Saltman, Division algebras over \(p\)-adic curves. (English summary) J. Ramanujan Math. Soc. 12 (1997), no. 1, 25-47. · Zbl 0902.16021
[32] F. K. Schmidt, Die Theorie der Klassenkörper über einem Körper algebraischer Funktionen in einer Unbestimmten und mit endlichem Koeffizientenbereich. Sitz.-Ber. phys. med. Soz. 62 (1931), 267-284. · Zbl 0003.38703
[33] I.R. Shafarevich, Principal homogeneous spaces defined over a function field. (Russian) Trudy Mat. Inst. Steklov. 64 (1961), 316-346. · Zbl 0142.18401
[34] R. Steinberg, Cohomologie galoisienne des groupes algébriques linéaires. Colloques de Bruxelles, 1962, 53-67.
[35] O. Teichmüller, p-Algebren. Deutsche Math. 1 (1936), 362-368. · Zbl 0014.19901
[36] C. Tsen, Divisionsalgebren über Funktionenkörper. Nachr. Ges. Wiss. Göttingen (1933), 335. · Zbl 0007.29401
[37] P.L. Clark, Period-index problems in WC-groups I: elliptic curves. J. Number Theory 114 (2005), 193-208. · Zbl 1087.11036
[38] P.L. Clark, Period-index problems in WC-groups II: abelian varieties. Submitted.
[39] P.L. Clark, Period-index problems in WC-groups III: biconic curves. Preprint.
[40] P.L. Clark, Period-index problems in WC-groups V: Cartier symbols. In preparation.
[41] Ju. G. Zarhin, Noncommutative cohomology and Mumford groups. (Russian) Mat. Zametki 15 (1974), 415-419. · Zbl 0291.14015
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.